Article Text

Download PDFPDF
Capecitabine leukoencephalopathy
  1. Zeid Yasiry1,
  2. Mahdia S Obeda2,
  3. Ruth Batty3,
  4. Basil Sharrack1
  1. 1 Department of Neurology, Sheffield Teaching Hospital NHS Trust, Royal Hallamshire Hospital, Sheffield, UK
  2. 2 University of Sheffield Medical School, Sheffield, UK
  3. 3 Sheffield Teaching Hospital NHS Trust, Sheffield, UK
  1. Correspondence to Dr Zeid Yasiry, Department of Neurology, Sheffield Teaching Hospital NHS Trust, Royal Hallamshire Hospital, Sheffield S10 2JF, UK; zeid.yasiry{at}nhs.net

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

A 54-year-old man presented with a 2-day history of impaired concentration, dysgraphia, dysarthria and ataxia but with no focal sensory or motor deficit. Seven days before, he had received his first cycle of chemotherapy with capecitabine to treat adenocarcinoma of the gall bladder, identified at cholecystectomy. Since the start of the treatment he had felt tired and ‘spaced out’, and reported that he finally had driven his car into a wall when trying to park outside his house. He had a history of ulcerative colitis, hypercholesterolaemia and obstructive sleep apnoea. He was taking capecitabine (2800 mg two times per day), mesalazine, domperidone, fluoxetine and atorvastatin.

On examination, he had broken persuit eye movements, mild left upper motor neurone facial weakness, mild right hand weakness, incoordination of both arms and gait ataxia. Investigations included a normal full blood count, erythrocyte sedimentation rate, serum C-reactive protein, haematinics, liver and renal function, HIV and syphilis serology. MR scan of brain showed symmetrical high T2-weighted signal with restricted diffusion within the corpus callosum, corticospinal tracts and centrum semiovale (figure 1). Cerebrospinal fluid examination showed normal cells, glucose and protein and was negative for viral PCR screening.

Figure 1

(A) Apparent diffusion coefficient (ADC) map, (B) diffusion-weighted imaging (DWI) and (C) T2-weighted (T2W) each showing bilateral high T2W signal with restricted diffusion within the corpus callosum and corticospinal tracts. (D) DWI and (E) T2W show bilateral high T2W signal with restricted diffusion within the corticospinal tracts. (F) ADC map, (G) DWI and (H) T2W show bilateral high T2W signal with restricted diffusion within the centrum semiovale.

We diagnosed capecitabine leukoencephalopathy based on the clinical presentation and imaging. His symptoms resolved within a few days of stopping capecitabine. Repeat imaging 2 months later was almost completely normal.

Discussion

Capecitabine (Xeloda) is an antimetabolite of the fluoropyrimidine group used to treat metastatic breast and gastrointestinal malignancies. It is an oral 5-fluorouracil precursor that increases the intratumorous selective concentration of 5-fluorouracil. The enzyme thymidine phosphorylase is highly expressed in malignant tissues and this converts capecitabine to 5-fluorouracil.1

Capecitabine-induced neurological adverse events are rare. In 2004,Niemann et al 2 first reported acute encephalopathy, seizures, stroke-like symptoms, cerebellar ataxia and peripheral neuropathy in patients taking the drug.3–5 The diagnosis of capecitabine leukoencephalopathy is based on the clinical presentation, close temporal association with starting treatment (usually within days, although sometimes there is delayed toxicity) and the distinctive MR imaging. The imaging findings resemble methotrexate leukoencephalopathy and 5-fluorouracil leukoencephalopathy,6 with reversible symmetrical T2 and fluid-attenuated inversion recovery hyperintensity, and diffusion-weighted imaging/apparent diffusion coefficient changes in keeping with restricted diffusion. These changes typically occur in the corticospinal tracts, corpus callosum and centrum semiovale. There are several possible mechanisms, of which the most plausible is excitotoxic injury causing reversible cytotoxic oedema.4 The prognosis is excellent with the symptoms and imaging changes resolving completely within days to weeks of stopping treatment.

Key points

  • Consider toxic encephalopathy when there is temporal association between clinical features and exposure to a potentially toxic substance, especially if brain imaging shows symmetrical changes.

  • Capecitabine causes acute leukoencephalopathy; MR imaging shows symmetrical subcortical white matter changes in the corticospinal tracts, corpus callosum and centrum semiovale.

  • Capecitabine leukoencephalopathy is an acute but reversible process that can develop within days of starting treatment and improves quickly after stopping it.

References

Footnotes

  • Contributors ZY and MSO contributed to the original write-up of the manuscript. ZY, RB and BS contributed to patient care and revision of the manuscript in their respective specialty. RB provided the high-quality images and the figure captions.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned. Externally peer reviewed by Jeremy Rees, London, UK.

Other content recommended for you